Drought, Bureau
- When
- November 1, 12:00 AM CST to November 12, 12:00 AM CST
- Where
- Bureau forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 41.404, -89.529 (the zone’s center; the record gives no point)
The drought that began in June and worsened during the summer and into the fall finally began to show improving conditions in November. This was due to somewhat more rainfall as the weather pattern became a bit more active.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS DVN wrote it up.
The drought that began in June and worsened during the summer and into the fall finally began to show improving conditions in November. This was due to somewhat more rainfall as the weather pattern became a bit more active. For the first two weeks of the month all of eastern IA, northwest and western IL and extreme northeast MO was in a severe drought (D2), according to the U.S. Drought Monitor. However, during the last half of the month only portions of northeast and eastern IA and northwest IL were still in a severe drought. The remainder of the area had improved to a moderate drought (D1) classification.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Oct 31, 10:49 PM CST, 1 hour 11 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE QUAD CITIES IA IL 1149 PM CDT WED OCT 31 2012 .AVIATION... VFR CONDITIONS WILL REMAIN OVER THE REGION THROUGH THURSDAY NIGHT AS HIGH PRESSURE CONTINUES AS THE DOMINANT WEATHER FEATURE. NORTHWEST WINDS OF 5 TO 10 KTS TONIGHT...WILL SLIGHTLY INCREASE TO NEAR 10 KTS WITH GUSTS TO 18 KTS LATE THURSDAY MORNING THROUGH AFTERNOON. A PASSING WEAK UPPER LEVEL DISTURBANCE WILL SPREAD SCT-BKN MID LEVEL CLOUDS OVER THE REGION AFTER MIDNIGHT WITH CLEARING SKIES AGAIN BY MID DAY. NICHOLS && .PREV DISCUSSION... /ISSUED 249 PM CDT WED OCT 31 2012/ SYNOPSIS... SUNSHINE AND SEASONABLY COOL TEMPERATURES WERE FOUND ACROSS THE AREA THIS AFTERNOON. THE CLEAR SKIES WERE COURTESY OF A SUBSIDENCE REGIME AND NARROW RIBBON OF HIGH PRESSURE ALONG THE NW AND WESTERN PERIPHERY OF THE LARGE AND NEARLY STACKED LOW OVER WESTERN NY. UPSTREAM...AN UPPER LEVEL SHORTWAVE ROUNDING THE TOP OF A LARGE UPPER LEVEL RIDGE OVER THE ROCKIES WAS DRIVING A COLD FRONT SOUTHEASTWARD FROM NW MN INTO WESTERN SD AT MIDDAY. SHORT TERM...TONIGHT AND THURSDAY... TEMPERATURES ARE THE PRIMARY CONCERN AS THE APPROACHING SHORTWAVE AND WEAKENING SURFACE COLD FRONT PUSH THROUGH LATE TONIGHT THROUGH THE FIRST HALF OF THURSDAY. THE FRONT IS PROGGED TO WEAKEN TO LITTLE MORE THAN A WIND SHIFT BY THE TIME IT PUSHES THROUGH LATE THURSDAY MORNING INTO EARLY AFTERNOON. HOWEVER...THE ATTENDANT UPPER LEVEL SHORTWAVE WILL LIKELY BE ACCOMPANIED BY A PERIOD OF AT LEAST BROKEN MID LEVEL CLOUDS BASED ON THE WEAK MID LEVEL FORCING AND AXIS OF 800 TO 700 MB RH...CURRENTLY ADVANCING SOUTHEAST OUT OF ND AND NW MN. MODEL CONSENSUS HAS THIS TRAVERSING THE FORECAST AREA FROM JUST AFTER MIDNIGHT THROUGH LATE THURSDAY MORNING WITH THE THICKEST CLOUD COVER LIKELY BE OVER EAST CENTRAL IA INTO NW IL TOWARD MORNING. THIS SHOULD KEEP TEMPERATURES SOMEWHAT WARMER THAN LAST NIGHT. COUNTING ON THIS CLOUD COVER...HAVE TRENDED CLOSER TO WARMER GUIDANCE MINS FROM AROUND 30 NORTHEAST TO THE MID 30S WEST AND SOUTH. THURSDAY...DESPITE THE MIDDAY FRONTAL PASSAGE...AFTERNOON SUNSHINE...DEEPER MIXING...AND TEMPERATURES TRENDING WARMER THAN TODAY AT BOTH 925 MB AND 850 MB...SHOULD RESULT A WARMER DAY IN MOST LOCATIONS. ONLY MINOR TWEAKS WERE MADE TO THE PREVIOUS FORECAST HIGHS FROM AROUND 50 NORTH...MID 50S ALONG THE I-80 CORRIDOR...TO AROUND 60 IN THE SOUTH AND SOUTHWEST. SHEETS LONG TERM...THURSDAY NIGHT THROUGH NEXT WEDNESDAY... THURSDAY NIGHT AND FRIDAY TO REMAIN QUIET WITH A SURFACE RIDGE MOVING INTO THE AREA THURSDAY NIGHT...THEN SLIPPING OFF TO THE SOUTHEAST ON FRIDAY. THIS RIDGE WILL BE RIGHT OVER THE AREA THURSDAY NIGHT FOR GOOD RADIATIONAL CONDITIONS...THOUGH SOME CIRRUS SPILLING OVER THE UPPER LEVEL RIDGE AFTER MIDNIGHT MAY DAMPEN THIS EFFECT SOMEWHAT. HAVE GONE WITH TEMPERATURES SLIGHTLY WARMER THAN WHAT WE HAVE BEEN GETTING ON OTHER GOOD RADIATIONAL NIGHTS LATELY...MID 20S TO LOW 30S. FRIDAY TO REMAIN RELATIVELY COOL WITH SURFACE WINDS REMAINING OUT OF THE SOUTHEAST DESPITE WARM AIR ADVECTION ONGOING ALOFT. THE WARM AIR ADVECTION WILL ALSO PRODUCE SOME CLOUDS ALOFT...ALSO ACTING TO SUPPRESS HEATING. FRIDAY NIGHT AND SATURDAY OUR NEXT DECENT SHORTWAVE TO MOVE THROUGH THE REGION. THIS APPEARS TO BE A FAIRLY POTENT SYSTEM WITH THE MAIN LIMITING FACTOR BEING MOISTURE AVAILABILITY. LATE FRIDAY NIGHT AND EARLY SATURDAY THE WARM AIR ADVECTION WING SHOULD MOVE ACROSS THE AREA FROM WEST TO EAST. MODELS ARE STILL SOMEWHAT SHAKY ON THE TRACK AND TIMING OF THIS WAVE...SO HAVE RAISED POPS SOME...BUT NOT VERY MUCH. THE EVENT IS QUITE CERTAIN...BUT EXACTLY WHEN AND WHERE IS STILL TRICKY. EXPECT TO BE REFINING THIS OVER THE NEXT 24 HOURS. AS THE SURFACE LOW PASSES SOUTH OF THE FORECAST AREA...THIS EVENT WILL TRANSITION INTO WRAP-AROUND PRECIPITATION BY SATURDAY AFTERNOON...BEFORE TRAILING OFF FROM WEST TO EAST LATE SATURDAY AFTERNOON AND EVENING. THE UPPER LEVEL SHORTWAVE WILL STILL BE MOVING THROUGH THE AREA SATURDAY NIGHT AND SUNDAY...HAVE SPLIT SOMEWHAT FROM THE LEAD PIECE OF ENERGY THAT MOVES THROUGH THE AREA SATURDAY. SATURDAY NIGHT SHOULD BE MOSTLY DRY IN THE GAP BETWEEN SYSTEMS...BUT THEN THE COMBINATION OF THE SHORTWAVE...LINGERING MOISTURE...AND INSTABILITY AND CYCLONIC FLOW AROUND THE UPPER LOW WILL HELP GET SHOWERS GOING...ESPECIALLY SUNDAY AFTERNOON. 850MB TEMPERATURES GET DOWN INTO THE -3 TO -5C RANGE...AND WE ARE BEGINNING TO GET INTO THE TERRITORY WHERE SNOW SHOWERS MIXED IN WITH THE RAIN SHOWERS ARE POSSIBLE. HOWEVER... THIS IS PRETTY FAR OUT FOR THIS RIGHT NOW AND WILL WAIT AND SEE WHAT LATER MODEL RUNS SHOW. HIGH TEMPERATURES ON SUNDAY IN THE MID 40S TO LOW 50S ARE STILL A BIT TOO WARM AS WELL. SO...HAVE PUT JUST RAIN SHOWERS FOR NOW. MONDAY CONDITIONS TO BE QUIET WITH WARM AIR ADVECTION GOING ON ALOFT. HIGHS SHOULD STILL ONLY BE IN THE UPPER 40S TO LOW 50S WITH LIGHT SOUTHEAST WINDS. MONDAY NIGHT THROUGH WEDNESDAY ANOTHER STRONG SHORTWAVE MOVES ACROSS THE UPPER MIDWEST...THOUGH THIS ONE WILL BE FARTHER NORTH THAN THE ONE FOR THIS WEEKEND. WE ARE BACK INTO A MORE ACTIVE PATTERN NOW WITH THE HURRICANE NO LONGER IN THE WAY. A COLD FRONT MOVES THROUGH THE AREA TUESDAY SOMETIME...BUT WITH MOST OF THE ENERGY WELL UP INTO MINNESOTA AND WISCONSIN AND A LACK OF MOISTURE...PRECIPITATION CHANCES LOOK PRETTY MINIMAL. OTHER THAN A BRIEF SHOT OF WARMER TEMPERATURES ON TUESDAY DUE TO WARM TEMPERATURES ALOFT WITH HIGHS IN THE 50S...HIGH TEMPERATURES WILL ONLY BE IN THE UPPER 40S AND LOWER 50S THROUGH THE REMAINDER OF THE FORECAST. LE && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && NICHOLS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE QUAD CITIES IA IL 425 AM CDT WED OCT 31 2012 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-011000- BENTON IA-BUCHANAN IA-BUREAU IL-CARROLL IL-CEDAR IA-CLARK MO- CLINTON IA-DELAWARE IA-DES MOINES IA-DUBUQUE IA-HANCOCK IL- HENDERSON IL-HENRY IA-HENRY IL-IOWA IA-JACKSON IA-JEFFERSON IA- JO DAVIESS IL-JOHNSON IA-JONES IA-KEOKUK IA-LEE IA-LINN IA-LOUISA IA- MCDONOUGH IL-MERCER IL-MUSCATINE IA-PUTNAM IL-ROCK ISLAND IL- SCOTLAND MO-SCOTT IA-STEPHENSON IL-VAN BUREN IA-WARREN IL- WASHINGTON IA-WHITESIDE IL- 425 AM CDT WED OCT 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST MISSOURI. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT. 12
The national radar mosaic for the moment the first event began.
13 drought. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Illinois in 2012Every state in 2012This day in weather historyWarnings in Illinois, November 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 418964, 418965, 418966, 418967, 418968, 418969, 418970, 418971, 418973, 418974, 418975, 418976, 418977.